A patient presents to your clinic with this rash on her arm. She reports that it began three days ago and has steadily gotten worse. Now, the rash is weeping and crusting a little bit. It hurts and itches.
She has been in jail for around 6 weeks. Her only other visits to the medical clinic in that time were for “Athlete’s Foot,” for which she was treated with anti-fungal cream, and depression for which she was prescribed citalopram. She is on no other medications.
What is it?
Answer: This is an Id Reaction, also called a Autoeczematization reaction (say that 3 times fast!) or a Dermatophytid reaction (even better!). It is a nasty eczema that occurs in some people who have fungal skin infections, usually Tinea pedis (Athlete’s Foot). Id reactions are thought to be an autoimmune phenomenon in which the immune response to the foot fungus causes a rash elsewhere on the body. These Id reaction rashes can be quite nasty; worse than your standard contact dermatitis.
The treatment for the Id rash is topical steroid creams like you would use for any dermatitis, though since Id rashes tend to be more severe than other eczemas, higher potency creams or ointments may be needed. This patient’s rash did not calm down until we gave a course of oral prednisone!
The other thing to remember about an Id rash is that it will not go away until you get rid of what is causing it–the foot fungus. That has to be quite aggressively treated, as well. Here is a picture of one of this patient’s feet:
This patient had been treated recently for Tinia Pedis, which helped us make the diagnosis. However, other Id reaction patients I have seen did not mention their itchy, scaly feet because their feet did not bother them as much as the very painful rash on their arms. But remember that you will not get rid of the nasty Id reaction rash if you don’t treat the Tinia pedis as well!
So keep this in the back of your mind: if you have an unexplained eczema, especially a particularly nasty one that maybe is not responding as it should to topical steroids, look at the patient’s feet! You may be dealing with an Id reaction!
Did you get this one right before you looked at the answer? If so, you get to wear a gold star on your forehead for the rest of the day!
Have you seen an Id reaction before? Have you been fooled by one (as I have been)? Tell us about it in comments!
I am new to the correction nursing field. Thank you very much for this article and all the others. This information will come in handy.